Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can HIV itself make me anemic?
Jun 17, 2000

WOW DR. BOB,

I WAS SO EXCITED AND PLEASED TO FIND YOU AT THIS WEBSITE!!!I DIDN'T BELIEVE IT WAS YOU UNTIL I SAW YOUR PICTURE.

I NEVER MISS YOUR LECTURES WHEN YOU COME TO MONTEREY. WHEN ARE YOU COMMING BACK? I'VE BEEN READING YOUR COMMENTS ON THIS SITE AND SEVERAL TIMES YOU MENTIONED THAT HIV ITSELF CAN MAKE YOU ANEMIC. CAN YOU EXPLAIN THAT A BIT? YOU TOOK CARE OF MY PARTNER WHEN HE WAS VERY ILL WITH ANEMIA. I THINK HE HAD A DIFFERENT TYPE OF VIRUS IN ADDITION TO HIS HIV BUT I'M KIND OF CONFUSED AND MY MEMORY FOR THINGS IN THE PAST ISN'T WHAT IT USED TO BE. STAY WELL AND MANY THANKS FOR ALL THAT YOU DO FOR ALL OF US.

TODD

Response from Dr. Reznik

Hey Todd,

Thanks for your kind comments. Anemia can result from a wide variety of causes linked to HIV and it's effect on our immune systems. There is a condition called "anemia of chronic disease" that occurs in HIV and a variety of other conditions. It is attributed to a deficit in bone marrow production of the cells that eventually develop into red blood cells. These are called progenitor cells. The hallmark of "anemia of chronic disease" is a blunted erythropoietin response. This gets a bit confusing, but erythropoietin is a hormone that regulates the production of new red blood cells. When the red blood cell count goes down the blood can't carry as much oxygen. This should stimulate the release of more erythropoietin, which in turn would stimulate the production of more red blood cells. With chronic diseases like HIV or cancer, this feed back loop doesn't work properly. The amount of erythropoietin released is not proportional to the decrease in the red blood cells. That's why PROCRIT, which is synthetic erythropoietin, is so effective in treating this condition. Regarding your other question about another virus that causes anemia in the setting of HIV disease--your memory is correct. The other virus is Parvovirus B19. It's considered an opportunistic infection in people with compromised immune systems and can lead to severe anemia. It is most effectively treated with intravenous gamma globulin. As for my next trip to Monterey, I'm scheduled to speak there in August. Until then--good thoughts!

DR. Bob


Previous
hemoglobin vs. hematocrit
Next
Fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement